South Dakota, 2019

Flooding in South Dakota, July 9 to 31, 2019

July 9 to 31, 2019 · NWS FSD · 12 events in 4 counties and zones

Relentless rainfall during July 2019 brought basin averages from 6 to 10 inches north of Interstate 90 and 4 to 6 inches south of Interstate 90. As a result, flooding along the Big Sioux River either continued, or was renewed, during the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Relentless rainfall during July 2019 brought basin averages from 6 to 10 inches north of Interstate 90 and 4 to 6 inches south of Interstate 90. As a result, flooding along the Big Sioux River either continued, or was renewed, during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 5:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
639 AM CDT Tue Jul 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT Tue Jul 9 2019

Another humid and muggy day expected, with showers and thunderstorms
mainly impacting the area during the morning hours. Ongoing swath of
showers and thunderstorms will continue to stream northeast through
late morning. Surface low pressure deepens over southern North
Dakota this morning, with the showers and thunderstorms slowly
exiting to the east ahead of the slow moving cold front. While
MUCAPE values remain around 1000 j/kg, shear is weak and expected to
limit the threat for severe weather with this complex. A few
stronger storms could briefly contain small hail and gusts to 40 mph.

Expect a break in the showers and storms midday, however
destabilization this afternoon will likely lead to additional
scattered shower and thunderstorm development east of I-90 in the
early afternoon, and mainly across southwest Minnesota in the late
afternoon. CAPE could manage to reach 1500 j/kg again, with shear
increasing in the afternoon to around 30 kt. An isolated strong to
severe storm will again be possible with hail up to half dollars and
gusts to 60 mph before the wave exits the area this evening.

The remainder of tonight will be mostly clear, with breezy west to
northwest winds arriving behind the exiting low. The return of a
drier airmass will drop dewpoints from the upper 60s and lower 70s
into the upper 50s overnight. Lows will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 356 AM CDT Tue Jul 9 2019

Breezy winds turn northwest on Wednesday, gusting to 35 or 40 mph
during the afternoon. Skies remain mostly sunny, but cooler
temperatures and dewpoints will feel more comfortable. Highs will be
in the mid 70s to near 80.

Upper level ridging quickly rebounds over the High Plains on
Thursday and Friday, with southerly winds tapping into warmer and
more humid weather. Warming trend leads to highs in the upper 80s to
mid 90s, with dewpoints into the upper 60s. Expect heat index values
in the 90s, and near the century mark for some areas. A wave riding
the ridge may bring a chance of storms Thursday night, however the
ECMWF and NAM remain dry during this time, instead focusing on
Friday night instead.

Ridge flattens to more of a quasi-zonal pattern this weekend, but
models become even more inconsistent in the timing and track of any
waves. The heat also continues this weekend into the early portion
of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM CDT Tue Jul 9 2019

Band of rainfall with embedded thunderstorms will continue to
slowly lift northeast through the forecast area today. MVFR
ceilings and visibility will briefly accompany the rainfall, but
should improve this afternoon as the rain exits the area. Isolated
to scattered storms will be possible again in the afternoon,
mainly east of I-29 and in south central SD near the Missouri
River. A front sags across the region today, shifting winds to the
west or west-northwest and will gust to 20 or 25 kt at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 9, 3:41 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Tue Jul 9 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
441 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few strong to marginally severe storms will be possible mid
afternoon into the early evening, mainly east of I-29. Hail to
half dollar size and gusts up to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Minnehaha

When
July 9, 8:00 AM CST to July 31, 11:59 PM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

The Big Sioux River at Sioux Falls I-90 (gage site SFLS2) crested at 2.57 feet above flood stage on July 17. Significant amounts of agricultural land were flooded north of Sioux Falls. The river remained in minor flood stage at the end of the month.

Flood, Minnehaha

When
July 9, 9:00 AM CST to July 29, 11:00 AM CST
Where
Minnehaha County, 2.6 mi WNW of Brandon to 3 mi W of Brandon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.590, -96.650

The Big Sioux River near Brandon (gage site BBSS2) crested 3.18 feet above flood stage on July 17. Signficant amounts of crop and pasture land were flooded.

Flood, Lincoln

When
July 9, 9:00 AM CST to July 29, 11:00 AM CST
Where
Lincoln County, 2.47 mi NNE of Shindler to 3.28 mi SSE of Shindler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.623

The Big Sioux River near Brandon (gage site BBSS2) crested 3.18 feet above flood stage on July 17. Signficant amounts of crop and pasture land were flooded.

Flood, Brookings

When
July 9, 10:00 PM CST to July 11, 7:00 AM CST
Where
Brookings County, 2.47 mi W of White to 1.47 mi NNE of (Bkx)brookings Muni
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.430, -96.700

Sixmile Creek above Brookings (gage site SMCS2) crested 1.91 feet above flood stage on July 10, flooding a few city roads on the northwest side of Brookings, as well as rural roads and agricultural land north of the city.

Flood, Lincoln

When
July 10, 4:00 AM CST to 10:00 PM CST
Where
Lincoln County, 4.2 mi N of Canton Muni Arpt to 4.98 mi N of Canton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.380, -96.557

The Big Sioux River above Canton (gage site CBSS2) crested 0.38 feet above flood stage on July 10. Flooding impact was limited to inundation of crop and pasture land.

Flood, Lincoln

When
July 10, 3:00 PM CST to July 11, 1:00 AM CST
Where
Lincoln County, 6.66 mi NNW of Hudson to 6.64 mi NNW of Hudson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.218, -96.524

The Big Sioux River at Fairview (gage site FVWS2) crested 0.17 feet above flood stage on July 10, causing flooding of crop and pasture land.

Flood, Brookings

When
July 10, 9:00 PM CST to July 11, 4:00 AM CST
Where
Brookings County, 3.45 mi S of Bruce to 3.76 mi SW of (Bkx)brookings Muni
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.380, -96.880

North Deer Creek above Brookings (gage site NDCS2) crested 0.12 feet above flood stage on July 10, resulting in brief, but significant, flooding of agricultural lands near the creek.

Flood, Minnehaha

When
July 10, 11:00 PM CST to July 26, 11:00 AM CST
Where
Minnehaha County, 1 mi W of Dell Rapids to 0.69 mi NNW of Baltic
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.820, -96.740

The Big Sioux River below Dell Rapids (gage site DERS2) crested 1.38 feet above flood stage on July 16, flooding significant amounts of agricultural land.

Flood, Moody

When
July 11, 11:00 AM CST to July 24, 6:00 AM CST
Where
Moody County, 2.98 mi W of Flandreau to 1.47 mi N of Egan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.050, -96.640

The Big Sioux River near Egan (gage site EGAS2) crested 2.33 feet above flood stage on July 15, with significant flooding of agricultural land.

Flood, Moody

When
July 12, 1:00 PM CST to July 17, 11:30 PM CST
Where
Moody County, 5.26 mi NW of Flandreau to 3.45 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.100, -96.660

The Big Sioux River above Flandreau (gage site BSFS2) crested 0.86 feet above flood stage on July 14, allowing water to inundate some of the Flandreau City Park as well as agricultural lands along the river.

Flood, Moody

When
July 12, 1:00 PM CST to July 24, 7:00 AM CST
Where
Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.960, -96.720

The Big Sioux River at Trent (gage site TRES2) crested 1.83 feet above flood stage on July 16, flooding a significant amount of agricultural land and a few county roads near the gage.

Flood, Minnehaha

When
July 13, 9:00 PM CST to July 19, 8:00 AM CST
Where
Minnehaha County, 2.51 mi NE of Dell Rapids to 4.78 mi ENE of Dell Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -96.688

The Big Sioux River above Dell Rapids (gage site DBRS2) crested 1.16 feet above flood stage on July 16, resulting in significant flooding of agricultural land upstream of Dell Rapids, and inundating sections of the city park along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 842560, 842749, 842750, 842553, 842755, 842768, 842554, 842559, 842556, 842555, 842557, 842558.